Dr. Oz: Benzodiazepines Linked to Alzheimer’s Disease & Xanax Risks


Dr. Oz: Benzodiazepines Linked to Alzheimer’s Disease

Dr. Oz talked about the disturbing link between sleep aids and anxiety medication to Alzheimer’s Disease. Benzodiazepines are used for a number of conditions, but they’ve been grabbing headlines recently for side effects including addiction, dizziness, confusion, and memory loss. A new study shows benzos are linked to Alzheimer’s. People with Alzheimer’s are 50 percent more likely to have taken benzos. The longer people took benzos, the greater their risk.



  1. says

    Sadly I was exposed to Xanax for 23 years. I was taken off cold turkey after a course of Cipro started the withdrawal. It has been nearly 2 yrs now and I’m still recovering. I have intense muscle and joint issues now. My withdrawal nearly killed me. It was NOT a safe way to come off of the drug. There is The Ashton Manual written by the Doctor who had a Benzodiazepine clinic in the UK. It tells of all the many horrific symptoms when coming off as well as how to taper these drugs properly. I think every doctor and medical professional should be required to study this Manual. It would stop a lot of needles deaths from cold turkey withdrawal as well as deaths by suicide. This is a very serous problem in the USA as well as the world. KLW

  2. Charley says

    You’re covering this may educate many, hopefully some doctors about the dangers of benzos. I was on klonopin for eight years, and went into tolerance. It’s been eight months since I went off klonopin and still my brain and receptors are trying to get back to pre- benzo days.

  3. Sandy says

    It’s too bad our doctors don’t have a clue about what they are doing to us. My doctor had me on an insane dose of 6mg of klonipin. My symptoms were my side effects so she just gave me more. It has been 3 1/2 years now trying to get off and it has just about ruined my life.
    I pray people read these testimonies.
    I have almost lost all hope of ever being normal 🙁

  4. says

    I was put on ativan at 24 years old for insomnia. I’ve been on it for 22 years and my short term memory is gone! I went into a detox center last year to come off this evil medicine and they weaned me off in five days. I ended up in a crisis center restrained for 72 hours due to the side effects that this medicine caused me. I didn’t sleep the entire 72 hours I was in there and I felt like I was going to die from the withdraw. I had to go back on half my dose and now I’m trying to slowly wean myself off! I called yen doctors to help me with my detox and not one knew the danger of this drug. I suffer with joint pain memory loss and PTSD. I really want this epidemic to stop. I would love to be a guest on your show to educate people about the dangers of Benzodiazpines.

  5. Caroline Unitis says

    Dear Alex Belz, Dr. OZ, Dr. Davi,

    I am writing this on behalf of the millions people that are suffering so much, and inhumanely from the Benzodiazepine Withdrawal Syndrome. Please google it on Wikipedia. There are over a hundred side effects. Benzodiazepines are dangerous evil meds harder to come off than cocaine and heroine. It has led two people that I knew to suicide. Most western medicine doctors do not inform their patients about the dangerous side effects, and don’t tell them that it should not be taken more than a month. These meds are dependent and addictive. Benzos are prescribed like candies for insomnia, anxiety when they should only be prescribed for epilepsy. They should not be prescribed at all for anything else at all. The doctors are not trained to take their patients off of benzos. Instead people get cold turkeyed, meaning that they take their patients off extremely dangerously from one day to another or in just a few weeks therefore mostly creating a serious jolt to the central nervous system and terrible side effects to the point that people cannot function at all. Benzos are controlling the body entire central nervous system by binding to all GABA receptors in the brain, and replacing the natural ones. When a patient goes cold turkey, the benzo chemically induced GABA drop down fast, not giving time to the brain natural GABA’s to come back up. Doctors do not know how to treat patients with benzodiazepine withdrawal syndrome side effects and conclude that they are bipolar, have depression, or have other mental disorders which is not true. Patients are given more meds to get rid of the benzodiazepine withdrawal side effects which can create more damage to the brain. The only way to get off benzodiazepines is to taper them off very slowly with minimum of five months at least to ten months or more depending on the symptoms the patient is experiencing. They cannot taper more than 5 – 10% monthly of their total dose. There is four tapering methods. I would be really glad if you would contact me. I want to thank you for making a difference for all those who are sick. You are giving hope for healing with the show that you did, and this article. Sincerely, Caroline.

  6. says

    I just saw your show on Benzodiazepines for anxiety linked to Alzheimer’s. I’ve been on 0.5 mg of Klonopin for about 16 years now. I take it along with Celexa 20mg. once a day in the morning. I’m now worried about getting Alzheimer’s! I have the side affects of Benzo’s like dizziness, if someone walks behind me I feel like the floor moves. I get confused and have memory loss. About 16 years ago I woke up one morning ( thanks giving day) with a full blown panick attack from what my doc said. I was scared, sweating, heart racing, shaking, felt like I was out of my body, confused and just extremely afraid of what was happening to me. Xanax was prescribed but only made me feel worse. I suffered for almost a month trying to deal with this anxiety and even told my pastor ( my dad called him) I would kill myself before having to live like this!! I was(still am) married with two children ages 6 and 8 and I was going to kill myself because the anxiety was that bad. Saw a shrink who gave me Paxil made me really go overboard! Dieing was looking good! Someone told my sister about Klonopin so I asked shrink for it. Within two days I felt so much better, I was back to myself. My twin has the same problem but it started with her when she was eighteen. This damn problem didn’t start with me until I was 36. So we live on these meds to keep our sanity, but now it seem from your show we will get Alzheimer’s! What are we to do?

  7. Caroline Unitis says

    I am sorry I made a mathematical mistake in my previous comment. The tapering cannot be more than 20% monthly of the total dose, which is basically 5% weekly.

  8. Monica says

    I’ve been taking 1 mg. klonoapin for about 25 yrs. How do you ween yourself off this. I have noticed my short term memory going and I’m only 57 yrs. old. After weening off the med will my short term memory come back? Is there anything brain exercises I can do to help get it back?

  9. Caroline Unitis says

    Monica, Dorothy, and anyone else who wants to taper off Benzos safely, there are many facebook support groups that can help you. One of them is the Medication and Tapering group. https://www.facebook.com/groups/taper/?ref=br_tf. Just copy and paste it when you are on Facebook, request to join, and you can tag my name or anyone else will be able to help you in the group.

  10. Coho says

    Is zopliclone included in this? I didn’t think it was is the diazapine / pam family but think I am wrong. They are scribing it long term & say its safe.

  11. Tami says

    I think benzos are prescribed far too easily for anything and everything under the sun. All of our brains are wired differently, a solution to a given issue should never be cookie cutter. That being said, I have suffered from extreme anxiety and panic attacks since my late 20’s. My father is schizophrenic and I would not doubt something is not quite right with my brain. I may produce too much glutamate or have lower than normal density with gaba receptors. I was so bad that I would not want to leave my home and was constantly distracted by the anxiety..my thoughts were here, there, everywhere, I had extreme vertigo, you name it. It was awful and don’t get me started on the insomnia, that was the cherry on top. I tried all sorts of meds, nothing worked. I am healthy, I work out, eat well. Only one thing worked..Klonopin. It crushed it like a sledgehammer. It made it all go away and my quality of life is so much better, I never hit tolerance. I do things, I feel happier and actually think \better\ when I’m not scattered to the wind. I was finally \happy\ – something quelled the anxiety that flooded me… I’ve been on it for 20 years now. The news of Alzheimers threw me into a panic and I started a taper down only to feel suicidal. I realize these meds are not for every person but what about the rare cases like me? The ones they actually work for and bring us peace? What about us?

  12. GIGI says

    I have been on Xanax for 3 years. I take it to sleep. Do i just go cold turkey and stop taking it? Now that i have taken it for 3 years will I know develop alzheimers?

  13. ed ward says

    DO NOT quit abruptly. I did that 18 months ago, and I’m still a mess. Proper withdrawal can take up to thee years. Withdrawal symptoms are one thing, but a fast taper injures neurons,
    since the drug, and the GABA it replaced, are not present to shield the nerves.
    (they call it excito-toxicity)

Leave a Reply

Your email address will not be published. Required fields are marked *

Sign up to our newsletter!

Human Verification: In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.